Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 64, NWS Wichita, KS

May 9, 2016Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 9, 2016, 2:37 PM CDT for Harper County, Kingman County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2016, 2:37 PM CDT (19:37 UTC)
Expired
May 9, 2016, 3:00 PM CDT
In force
23 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Harper County, KS, Kingman County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 3:10 PM CDTHAIL 1Cunningham, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:07 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2572 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS53 KICT 091937
SVRICT
KSC077-095-092000-
/O.NEW.KICT.SV.W.0064.160509T1937Z-160509T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
237 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 300 PM CDT

* AT 235 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF NASHVILLE...OR 17 MILES NORTHWEST OF ATTICA...MOVING NORTHEAST AT
  30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KINGMAN...HARPER...ATTICA...CUNNINGHAM...NASHVILLE...WILLOWDALE...RAGO...
  ZENDA...SPIVEY...CLEVELAND...DANVILLE...PENALOSA...RUNNYMEDE...KINGMAN
  AIRPORT AND CRYSTAL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3738 9835 3739 9846 3773 9847 3773 9798
      3722 9786 3714 9835
TIME...MOT...LOC 1935Z 216DEG 24KT 3735 9852 

HAIL...1.50IN
WIND...60MPH
 
$$

METZGER
1 follow-up statement
391 
WWUS53 KICT 091950
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT MON MAY 9 2016

KSC077-095-092000-
/O.CON.KICT.SV.W.0064.000000T0000Z-160509T2000Z/
HARPER KS-KINGMAN KS-
250 PM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN HARPER AND WESTERN KINGMAN COUNTIES...

AT 249 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NASHVILLE...OR
17 MILES NORTHWEST OF ATTICA...MOVING NORTHEAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
ATTICA...CUNNINGHAM...NASHVILLE...WILLOWDALE...ZENDA...SPIVEY...PENALOSA
AND CRYSTAL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3738 9835 3739 9846 3773 9847 3773 9817
      3718 9812 3714 9835
TIME...MOT...LOC 1949Z 216DEG 24KT 3743 9845 

HAIL...1.50IN
WIND...<50MPH
 
$$

HAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:41 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 9, 12:41 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1241 PM CDT MON MAY 9 2016

.SYNOPSIS...
ISSUED AT 352 AM CDT MON MAY 9 2016

SURFACE OBSERVATIONS SHOW THE DRY LINE RESPONSIBLE FOR SUNDAY
EVENINGS SEVERE THUNDERSTORMS CURRENTLY EXTENDING NORTH TO SOUTH
ALONG A LINE FROM THE FAR EASTERN PORTIONS OF THE PANHANDLE OF
TEXAS/OKLAHOMA NORTHWARD THROUGH DODGE CITY AND INTO APPROXIMATELY
NESS CITY KANSAS. CONTINUED MOISTURE ADVECTION ASSOCIATED WITH A
STRONG LOW-LEVEL JET DURING THE OVERNIGHT AND INTO THE EARLY
MORNING HOURS ALLOWED FOR ONGOING CONVECTION TO CONTINUE THROUGH
MUCH OF THE EARLY MORNING HOURS...ALONG WITH THE DEVELOPMENT OF
ADDITIONAL STORMS ACROSS SOUTH CENTRAL KANSAS.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 352 AM CDT MON MAY 9 2016

THE MAIN FORECAST CONCERN WILL BE THE POTENTIAL TO SEE STRONG
THUNDERSTORMS THROUGH THE MORNING HOURS AND SEVERE THUNDERSTORMS
ONCE AGAIN LATER THIS AFTERNOON AND EVENING. WITH MOISTURE
TRANSPORT/WARM AIR ADVECTION CONTINUING ACROSS THE REGION THIS
MORNING AND UPPER-LEVEL ENERGY...EVIDENT ON WATER VAPOR SATELLITE
IMAGERY...BEGINNING TO EJECT OUT OF THE PANHANDLE OF TEXAS
THINKING ANOTHER ROUND OF ELEVATED THUNDERSTORMS WILL BE POSSIBLE
LATER THIS MORNING PRIMARILY ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS. CHANCES LOOK MORE LIKELY ACROSS SOUTHEAST KANSAS THIS
MORNING AS MOISTURE TRANSPORT IS MORE IMPRESSIVE. ELEVATED MORNING
CONVECTION MAY LINGER INTO THE LATE MORNING/EARLY AFTERNOON HOURS
ACROSS SOUTHEAST KANSAS. WITH ELEVATED INSTABILITY APPROACHING
1000 J/KG AND AROUND 30KT OF 1-7KM BULK SHEAR...A FEW STORMS
THROUGH THE EARLY AFTERNOON COULD BE STRONG WITH THE PRIMARY
THREAT BEING SMALL HAIL AND GUSTY WINDS DUE TO DRY LOW-LEVEL AIR
AND STEEP LAPSE RATES BETWEEN 850-600MB. LATER THIS
AFTERNOON...SEVERE THUNDERSTORMS LOOKS POSSIBLE AGAIN AS
CONVECTION WILL REDEVELOP ALONG THE DRY LINE. AS THE CAPPING
INVERSION WEAKENS THROUGHOUT THE EARLY AFTERNOON...EXPECT
THUNDERSTORMS TO DEVELOP AROUND APPROXIMATELY 2-3PM. AS FOR
INITIATION...ALTHOUGH MODEL SOLUTIONS DIVERGE ON THE PLACEMENT OF
THE DRY LINE BY THE EARLY TO MID AFTERNOON...THE OVERALL MODEL
CONSENSUS IS FOR INITIATION TO TAKE PLACE ALONG AND/OR WEST OF THE
I-135 CORRIDOR. WITH STEEPENING MID-LEVEL LAPSE RATES AND
INCREASING MOISTURE TRANSPORT...CAPE VALUES SHOULD INCREASE TO AT
LEAST 2500-3500 J/KG BY THE MID TO LATE AFTERNOON. THE 0-6KM DEEP
LAYER SHEAR LOOKS FAIRLY IMPRESSIVE WITH VALUES OF
35-45KT...HOWEVER SHEAR LOOKS TO DECREASE AS YOU MOVE NORTH ALONG
THE DRY LINE INTO CENTRAL KANSAS. THE COMBINATION OF A HIGHLY
UNSTABLE AIRMASS AND MODERATE SHEAR...THE ATMOSPHERE WILL BE
SUPPORTIVE OF SUPERCELL THUNDERSTORMS...WITH HIGHER CONFIDENCE
ACROSS SOUTH CENTRAL KANSAS DUE TO THE INCREASED LEVEL OF SHEAR.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARILY
THREATS...HOWEVER GIVEN THE BACKING SURFACE WINDS AND INCREASED
LOW- LEVEL SHEAR TOWARDS THE EVENING HOURS...A TORNADO OR TWO
CANNOT BE RULED OUT...ESPECIALLY ACROSS SOUTH CENTRAL INTO
PORTIONS OF SOUTHEAST KANSAS.

TONIGHT...AS THE MAIN UPPER-LEVEL WAVE CONTINUES TO EJECT OUT ACROSS
THE CENTRAL AND SOUTHERN PLAINS...COUPLED WITH LINGERING ELEVATED
INSTABILITY...COULD SEE THE STRONG TO SEVERE THUNDERSTORMS LINGER
ACROSS SOUTHEAST KANSAS. BY TUESDAY MORNING THINGS SHOULD BEGIN TO
DRY OUT AND WARM UP INTO THE LOW TO MID 80S AS WEAK UPPER-LEVEL
RIDING MOVES OVERHEAD BRIEFLY. THE NEXT WAVE OF THUNDERSTORMS IS
PROGGED TO ARRIVE LATE TUESDAY NIGHT INTO WEDNESDAY AS A COLD
FRONT WILL BEGIN TO PUSH SOUTHEAST ACROSS THE REGION. AS THIS
FRONTAL BOUNDARY PUSHES SOUTHEAST DURING THE DAY ON WEDNESDAY...STRONG
TO SEVERE STORMS LOOK POSSIBLE ALONG AND EAST OF THE KANSAS
TURNPIKE GIVEN THE AMOUNT OF UNSTABLE AIR IN PLACE AND DECENT
SHEAR RIGHT ALONG THE ADVANCING COLD FRONT. AFTERNOON HIGHS ON
WEDNESDAY WILL BE HIGHLY DEPENDENT ON THE SPEED OF THE COLD FRONT
MOVING THROUGH THE REGION...THEREFORE EXPECT ADJUSTMENTS TO BE
MADE AS WE GET CLOSER AND CONFIDENCE IN TIMING IS HIGHER.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 352 AM CDT MON MAY 9 2016

THURSDAY WE WILL GET A BREAK FROM THE THUNDERSTORM ACTIVITY AS A
POST FRONTAL DRY AIRMASS DROPS SOUTH ACROSS THE REGION. BEGINNING ON
FRIDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS...ALBEIT NOT
WIDESPREAD AT THIS TIME...WILL RETURN TO THE REGION THROUGH THE
WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1234 PM CDT MON MAY 9 2016

MAIN ISSUE WILL BE CIGS AND STORMS THIS AFTERNOON AND EVENING
ACROSS THE FORECAST AREA. A SCT-BKN DECK OF 2500 TO 3500 WILL
EXIST FOR ALL SITES THIS AFTERNOON. STORMS ARE EXPECTED TO FIRE
FROM THE FLINT HILLS EAST AFTER 19-20Z AND MOVE EASTWARD. THIS
WILL AFFECT KCNU AND BRING ABOUT VCTS AND A BKN DECK AT 2500 AND
LOWER IN IMMEDIATE VICINITY OF STORMS. FURTHER WEST...STORMS WILL
FIRE ALONG THE DRY LINE AFTER 21Z AND AFFECT KSLN AND KICT...AND
POSSIBLY KHUT. ONCE AGAIN VCTS AND CIGS OF 2500 ARE POSSIBLE AND
LOWER IN IMMEDIATE VICINITY OF STORMS. AFTER ABOUT 3-4Z AT ALL
SITES...VFR CONDITIONS WILL PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  57  86  59 /  40  30  10  20
HUTCHINSON      81  55  86  57 /  40  20  10  20
NEWTON          79  57  84  58 /  40  30  10  20
ELDORADO        78  58  84  60 /  40  30  10  20
WINFIELD-KWLD   80  57  86  61 /  40  30  10  20
RUSSELL         80  53  81  52 /  30  20  10  40
GREAT BEND      80  53  83  53 /  20  20  10  30
SALINA          79  55  84  56 /  40  30  10  30
MCPHERSON       80  55  85  57 /  40  30  10  30
COFFEYVILLE     76  62  85  65 /  60  50  10  20
CHANUTE         75  62  85  63 /  60  50  10  20
IOLA            75  62  84  62 /  60  50  10  20
PARSONS-KPPF    76  62  84  64 /  60  50  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JMR
SHORT TERM...JMR
LONG TERM...JMR
AVIATION...CWH
Hazardous weather outlook, May 9, 11:59 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1159 AM CDT MON MAY 9 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101700-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1159 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP TODAY AND CONTINUE INTO
THE OVERNIGHT HOURS. BEGINNING AFTER THE 1 PM TIME FRAME...SEVERE
STORMS ARE EXPECTED TO DEVELOP IN THE FLINT HILLS REGION AND
EAST. THE PRIMARY THREATS WILL BE GOLF BALL SIZED HAIL AND WINDS
TO 65 MPH. A TORNADO OR TWO CANNOT BE RULED OUT. A SECOND ROUND OF
STORMS WITH SIMILAR THREATS IS POSSIBLE AROUND 4 PM OR LATER ALONG
THE DRYLINE WHICH IS SITUATED FROM NEAR LINCOLN TO MEDICINE LODGE.
ACROSS FAR SOUTH CENTRAL AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS FROM TUESDAY EVENING
THROUGH SUNDAY. THERE IS CONSIDERABLE UNCERTAINTY IN THE
DETAILS...BUT SOME STRONG STORMS ARE PROBABLE. AT THIS TIME...THE
THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. THIS MAY CHANGE...SO
CHECK LATER OUTLOOKS FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS WILL BE NEEDED LATER THIS AFTERNOON...MAINLY
ALONG AND EAST OF A LINE FROM SALINA TO WICHITA TO WELLINGTON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:30 PM CDTSpecial Weather StatementICTHarper30 min
May 8, 8:02 PM CDTSevere Thunderstorm WarningICTRussell58 min
May 8, 8:39 PM CDTSpecial Weather StatementICTReno36 min
May 8, 8:45 PM CDTSevere Thunderstorm WarningICTKingman, Reno21 min
May 8, 9:59 PM CDTSpecial Weather StatementICTHarper31 min
May 8, 10:16 PM CDTSpecial Weather StatementICTRussell29 min
May 8, 10:29 PM CDTSevere Thunderstorm WarningICTRussell61 min
May 8, 11:06 PM CDTTornado WarningICTRussell39 min
May 8, 11:28 PM CDTTornado WarningICTLincoln, Russell47 min
May 8, 11:53 PM CDTSevere Thunderstorm WarningICTRussell67 min
May 9, 12:21 AM CDTAreal Flood WarningICTRussell9 hr
May 9, 1:02 AM CDTSpecial Weather StatementICTLincoln28 min
May 9, 1:29 AM CDTSpecial Weather StatementICTLincoln31 min
May 9, 1:54 AM CDTSpecial Weather StatementICTLincoln36 min
May 9, 2:29 AM CDTSpecial Weather StatementICTSedgwick46 min
May 9, 2:33 AM CDTSpecial Weather StatementICTLincoln27 min
May 9, 2:35 AM CDTSpecial Weather StatementICTMcPherson40 min
May 9, 2:51 AM CDTSpecial Weather StatementICTButler24 min
May 9, 9:15 AM CDTAreal Flood WarningICTRussell9 hr
May 9, 3:00 PM CDTSevere Thunderstorm WarningICTHarper, Kingman45 min
May 9, 3:17 PM CDTSevere Thunderstorm WarningICTReno43 min
May 9, 3:44 PM CDTSevere Thunderstorm WarningICTHarper, Kingman46 min
May 9, 3:50 PM CDTSevere Thunderstorm WarningICTReno, Rice40 min
May 9, 4:02 PM CDTSevere Thunderstorm WarningICTHarper43 min
May 9, 4:22 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick38 min
May 9, 4:28 PM CDTSevere Thunderstorm WarningICTHarper, Kingman37 min
May 9, 4:34 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice41 min
May 9, 4:49 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner41 min
May 9, 5:06 PM CDTSpecial Weather StatementICTHarvey, McPherson, Sedgwick24 min
May 9, 5:10 PM CDTSevere Thunderstorm WarningICTSedgwick35 min
May 9, 5:17 PM CDTSpecial Weather StatementICTSumner28 min
May 9, 5:29 PM CDTSevere Thunderstorm WarningICTHarper, Sumner46 min
May 9, 5:35 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline20 min
May 9, 5:41 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick49 min
May 9, 5:43 PM CDTSevere Thunderstorm WarningICTCowley, Sumner47 min
May 9, 6:02 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick43 min
May 9, 6:10 PM CDTSevere Thunderstorm WarningICTHarper, Sumner50 min
May 9, 6:26 PM CDTSevere Thunderstorm WarningICTCowley, Sumner49 min
May 9, 6:30 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion33 min
May 9, 6:58 PM CDTSpecial Weather StatementICTChase32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.